Illinois, 2021

Tornado and Hail in Illinois, May 6, 2021

May 6, 2021 · NWS PAH · 5 events in 5 counties and zones

A small cluster of strong to severe thunderstorms moved south-southeastward ahead of a cold front crossing the Mississippi River. Diurnal heating resulted in steep low-level lapse rates in a narrow corridor ahead of the cold front across central and southern Illinois.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

A small cluster of strong to severe thunderstorms moved south-southeastward ahead of a cold front crossing the Mississippi River. Diurnal heating resulted in steep low-level lapse rates in a narrow corridor ahead of the cold front across central and southern Illinois. Steep mid-level lapse rates existed atop these steep low-level lapse rates, resulting in at least 7.0 degree C/km lapse rates from the surface to above 500 mb. A few storms in this environment produced large hail. Additionally, increased surface vorticity existed in the immediate vicinity of the frontal boundary. The combination of the steep lapse rates and surface vorticity resulted in a unique environment for brief landspouts. One such landspout occurred in the Interstate 64 corridor.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at May 6, 1:10 PM CST, 1 hour 57 minutes earlier.

Area forecast discussion, May 6, 1:10 PM CST, 1 hour 57 minutes before
Area Forecast Discussion
National Weather Service Paducah KY
210 PM CDT Thu May 6 2021

.SHORT TERM...(Tonight through Friday night)
Issued at 200 PM CDT Thu May 6 2021

Approaching cold front now on doorstep of FA, setting off active
convection, strong-severe, across FA along/ahead of its approach.
There will continue to be a marginal to slight risk of severe as
the front approaches, with low topped supercells possible. With
freezing level near -8C and -20C level roughly 10K higher, large
hail also possible along with damaging wind gusts. Should be
short-lived during peak heating/tied to front.

Afterward, drier dew points sweep in, with potentially some 30s
dew points forecast thru tmrw. These will begin moderating again
by tmrw night as a warm frontal boundary returns to the area,
bringing the next chance of rain.

.LONG TERM...(Saturday through Thursday)
Issued at 200 PM CDT Thu May 6 2021

The wet weekend signal is still there, but storm total qpf amounts
appear to be improving, as the heaviest qpf axis shifts north and
west of the FA. Still, with the warm front's lift across the area
Saturday, then warm sectoring Saturday night, ahead of the
approaching cold front Sunday (passage Sunday night), anticipate
gradual re-moistening/destabilizing environ with high pops
returning, including thunder chances. By the end of the weekend,
storm total average qpf in the 1 to 2 inch range seems likely.

Behind the cold fropa, a cooler than climo norm airmass settles
across the FA next week. 60s for highs and 40s for lows can be
expected each day. While spotty rain chances cannot be completely
ruled out any day, an early week drier, versus mid week wetter,
approach appears the most likely scenario given the synoptic scale
evolution from quasi zonal (early) to more amplified troffing
(mid-late) week.

&&

.AVIATION...
Issued at 200 PM CDT Thu May 6 2021

Lower bases/cigs and potential thunderstorms with vsby
restrictions are anticipated at terminals, at least in vicinity
fashion if not categorical, thru late pm hours. A cold front's
passage will then end restrictions associated with frontal
convection, and improve skies overnight. Winds will shift to gusty
northwest behind the front, then wane as higher pressure moves
in/takes over, returning all Visual Flight Rules for the latter
half of the flight forecast package.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
IL...None.
MO...None.
IN...None.
KY...None.

&&
Hazardous weather outlook, May 6, 11:49 AM CST, 3 hours 18 minutes before
Hazardous Weather Outlook
National Weather Service Paducah KY
1249 PM CDT Thu May 6 2021

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-071000-
Jefferson-Wayne IL-Edwards-Wabash-Perry IL-Franklin-Hamilton-
White-Jackson-Williamson-Saline-Gallatin-Union-Johnson-Pope-
Hardin-Alexander-Pulaski-Massac-Gibson-Pike-Posey-Vanderburgh-
Warrick-Spencer-Fulton-Hickman-Carlisle-Ballard-McCracken-Graves-
Livingston-Marshall-Calloway-Crittenden-Lyon-Trigg-Caldwell-
Union KY-Webster-Hopkins-Christian-Henderson-Daviess-McLean-
Muhlenberg-Todd-Perry MO-Bollinger-Cape Girardeau-Wayne MO-Carter-
Ripley-Butler-Stoddard-Scott-Mississippi-New Madrid-
1249 PM CDT Thu May 6 2021

This Hazardous Weather Outlook is for portions of southern
Illinois, southwest Indiana, western Kentucky, and southeast
Missouri.

.DAY ONE...This Afternoon and Tonight

Strong to severe thunderstorms are possible as a cold front makes
its approach and passage this afternoon. A Severe Thunderstorm
Watch is in effect until 6 PM CDT for much of the area. Refer to
the Watch for details.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

A chance of thunderstorms this weekend will bring heavy rain and
lightning as the primary storm associated hazards.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is requested this afternoon.

In the hours before

Special weather statement, May 6, 1:56 PM CST, 1 hour 11 minutes before
Special Weather Statement
National Weather Service Paducah KY
256 PM CDT Thu May 6 2021

KYZ006-008-009-011-012-062045-
Marshall KY-Calloway KY-Graves KY-Lyon KY-Trigg KY-
256 PM CDT Thu May 6 2021

...SIGNIFICANT WEATHER ADVISORY FOR CALLOWAY...MARSHALL...
TRIGG...SOUTHERN GRAVES AND LYON COUNTIES UNTIL 345 PM CDT...

At 255 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 9 miles northeast of Benton to near Mayfield.
Movement was southeast at 35 mph.

Penny size hail and winds in excess of 40 mph will be possible with
these storms.

Locations impacted include...
Murray, Mayfield, Benton, and Land Between The Lakes Area.

A Severe Thunderstorm Watch remains in effect until 600 PM CDT for
western Kentucky.

LAT...LON 3650 8869 3666 8879 3701 8819 3664 8776
      3663 8785 3667 8786 3668 8807 3654 8803
      3650 8805
TIME...MOT...LOC 1955Z 324DEG 30KT 3692 8822 3666 8867

York
Special weather statement, May 6, 2:14 PM CST, 53 minutes before
Special Weather Statement
National Weather Service Paducah KY
314 PM CDT Thu May 6 2021

KYZ012-013-015>017-019>022-062100-
Muhlenberg KY-Todd KY-Webster KY-Christian KY-Caldwell KY-McLean KY-
Hopkins KY-Daviess KY-Trigg KY-
314 PM CDT Thu May 6 2021

...SIGNIFICANT WEATHER ADVISORY FOR DAVIESS...MUHLENBERG...
CHRISTIAN...CALDWELL...MCLEAN...TRIGG...HOPKINS...TODD AND WEBSTER
COUNTIES UNTIL 400 PM CDT...

At 312 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Sebree to near Providence to near
Princeton. Movement was east at 45 mph.

Half inch hail and winds in excess of 40 mph will be possible with
these storms. A wind gust to 46 mph was measured as this line
passed through Morganfield.

Locations impacted include...
Owensboro, Madisonville, Princeton, Central City, Providence, Dawson
Springs, and Calhoun.

A Severe Thunderstorm Watch remains in effect until 600 PM CDT for
portions of western and northwestern Kentucky.

LAT...LON 3763 8695 3747 8711 3748 8713 3746 8711
      3738 8710 3734 8714 3732 8711 3737 8708
      3737 8704 3729 8698 3696 8721 3698 8789
      3705 8796 3732 8778 3764 8764 3765 8750
      3769 8741 3776 8682 3771 8686 3767 8682
TIME...MOT...LOC 2012Z 266DEG 38KT 3760 8758 3733 8770 3706 8788

York
Local storm report, May 6, 2:15 PM CST, 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
315 PM CDT THU MAY 6 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0245 PM     HAIL             2 S BOAZ                36.86N 88.64W
05/06/2021  E0.75 INCH       GRAVES             KY   PUBLIC

            PUBLIC REPORT FROM VIOLA KY.

&&

RJP
Special weather statement, May 6, 2:29 PM CST, 38 minutes before
Special Weather Statement
National Weather Service Paducah KY
329 PM CDT Thu May 6 2021

INZ082-087-088-062115-
Warrick IN-Spencer IN-Pike IN-
329 PM CDT Thu May 6 2021

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN WARRICK...SPENCER
AND EASTERN PIKE COUNTIES UNTIL 415 PM CDT...

At 329 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 8 miles south of Washington to near Eureka.
Movement was northeast at 50 mph.

Pea size hail and winds in excess of 40 mph will be possible with
these storms.

Locations impacted include...
Rockport, Dale, Grandview, Santa Claus, Eureka, Folsomville,
Ferdinand, Chrisney, Tennyson and Gentryville.

LAT...LON 3804 8679 3800 8677 3801 8680 3794 8692
      3792 8701 3789 8705 3785 8705 3781 8714
      3784 8716 3786 8723 3855 8718 3852 8715
      3854 8710 3851 8707 3821 8707 3821 8679
      3812 8681 3810 8677 3808 8678 3806 8677
TIME...MOT...LOC 2029Z 235DEG 44KT 3854 8711 3788 8716

York
Special weather statement, May 6, 2:40 PM CST, 27 minutes before
Special Weather Statement
National Weather Service Paducah KY
340 PM CDT Thu May 6 2021

ILZ075-080-062130-
Perry IL-Jefferson IL-
340 PM CDT Thu May 6 2021

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN PERRY AND JEFFERSON
COUNTIES UNTIL 430 PM CDT...

At 339 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from Odin to 6 miles north of Nashville. Movement
was southeast at 30 mph.

Penny size hail and winds in excess of 40 mph will be possible with
these storms.

Locations impacted include...
Mount Vernon, Woodlawn, Dix and Waltonville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

A Severe Thunderstorm Watch remains in effect until 600 PM CDT for
south central Illinois.

LAT...LON 3847 8870 3838 8870 3811 8918 3821 8928
      3821 8915 3847 8914
TIME...MOT...LOC 2039Z 316DEG 27KT 3861 8903 3845 8939

RJP
Local storm report, May 6, 2:56 PM CST, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
356 PM CDT THU MAY 6 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0330 PM     TSTM WND DMG     MURRAY                  36.61N 88.32W
05/06/2021                   CALLOWAY           KY   TRAINED SPOTTER

            TREE ON A MOBILE HOME, TREE ON A POWERLINE IN NORTHERN
            MURRAY. 40 CUSTOMERS W/O POWER ON THE MURRAY ELEC. GRID,
            85 CUSTOMERS W/O POWER ON WKY ELEC. GRID.

&&

DB

The radar

The Evansville,IN radar (KVWX), 107 km away, was scanning. The volume nearest the first event began at 21:06 UTC.

Open the radar archive at this moment

Event by event

4 hail, 1 tornado. Local standard time, as filed.

Hail, Jefferson

When
May 6, 3:07 PM CST
Where
Jefferson County, Dix
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
38.430, -88.930

Tornado, Wayne

When
May 6, 4:00 PM CST to 4:01 PM CST
Where
Wayne County, 2 mi E of Rinard to 2.45 mi E of Rinard
Rating
EF0
Path length
0.52 mi
Path width
30 yd
Reported by
Emergency Manager
Coordinates
38.570, -88.433

Emergency managers observed a funnel cloud briefly touch down for less than a minute. No damage was observed. Some leaves were picked up.

Hail, Williamson

When
May 6, 4:37 PM CST
Where
Williamson County, 0.55 mi W of Neilson
Measured
1 in hail
Reported by
Broadcast Media
Coordinates
37.620, -88.980

This location was just west of Lake of Egypt, near the junction of Interstate 24 and Interstate 57.

Hail, Johnson

When
May 6, 5:10 PM CST
Where
Johnson County, 0.55 mi W of Vienna
Measured
1 in hail
Reported by
Public
Coordinates
37.420, -88.910

Hail, Massac

When
May 6, 5:43 PM CST
Where
Massac County, 0.55 mi W of Metropolis Muni Arpt
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
37.180, -88.760

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2021Every state in 2021This day in weather historyThe tornado archive for Illinois, 2021Warnings in Illinois, May 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 951709, 951713, 951710, 951711, 951712.